Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 31, NWS Topeka, KS

May 28, 2019Dickinson County, Morris County, Kansas

NWS Topeka, KS issued this tornado warning at May 28, 2019, 8:12 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2019, 8:12 PM CDT (01:12 UTC)
Expired
May 28, 2019, 8:45 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Dickinson County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:56 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
2.4
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

569 
WFUS53 KTOP 290112
TORTOP
KSC041-127-290145-
/O.NEW.KTOP.TO.W.0031.190529T0112Z-190529T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
812 PM CDT Tue May 28 2019

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southeastern Dickinson County in central Kansas...
  Northwestern Morris County in east central Kansas...

* Until 845 PM CDT.
    
* At 812 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Hope, moving northeast at 35 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Herington around 825 PM CDT.
  Woodbine around 830 PM CDT.
  Latimer around 840 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3866 9719 3889 9693 3887 9693 3887 9691
      3867 9673 3861 9714
TIME...MOT...LOC 0112Z 243DEG 29KT 3868 9710 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$
2 follow-up statements
608 
WWUS53 KTOP 290124
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
824 PM CDT Tue May 28 2019

KSC041-127-290145-
/O.CON.KTOP.TO.W.0031.000000T0000Z-190529T0145Z/
Dickinson-Morris-
824 PM CDT Tue May 28 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHEASTERN DICKINSON AND NORTHWESTERN MORRIS COUNTIES...
    
At 823 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northwest of Herington, moving northeast at 35
mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Woodbine around 830 PM CDT.
  Latimer around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3871 9706 3887 9691 3870 9675 3867 9702
TIME...MOT...LOC 0123Z 243DEG 29KT 3872 9699 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
470 
WWUS53 KTOP 290144 RRA
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
844 PM CDT Tue May 28 2019

KSC041-127-290152-
/O.EXP.KTOP.TO.W.0031.000000T0000Z-190529T0145Z/
Dickinson-Morris-
844 PM CDT Tue May 28 2019

...THE TORNADO WARNING FOR SOUTHEASTERN DICKINSON AND NORTHWESTERN
MORRIS COUNTIES WILL EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for central and
east central Kansas.

A severe thunderstorm Warning remains in effect for east central 
Dickinson and northwestern Morris counties until 900 PM CDT. 

LAT...LON 3871 9706 3887 9691 3870 9675 3867 9702
TIME...MOT...LOC 0142Z 243DEG 29KT 3879 9681 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 28, 2:37 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, May 28, 2:37 PM CDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
237 PM CDT Tue May 28 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 237 PM CDT Tue May 28 2019

A complicated setup this afternoon with clouds and elevated storms
this morning. An old outflow boundary has set up across the area
from near Minneapolis to south of Junction City to near Mayetta.
South of this boundary exits a very moist and unstable airmass.
The 18Z RAOB from TOP shows very good deep layer of 60KT from
0-6KM. Effective SRH was around 140 m2/s2. So storms south of the
boundary will very likely become supercellular. Clearing out
across central and south central KS where surface temps have
warmed into the lower 80s is expected to be the region where new
storms develop in the coming hours. There is a risk for tornadoes
with storms that are rooted in the boundary layer and remain
discrete. Some of the convective allowing models (CAMs) show
discrete storms scattered over the forecast area by 21Z. So a
tornado watch has been issued for this area.

Much of the model guidance suggests this activity will move east
of the forecast area after 7 PM. Although an upper low is progged
to remain over the central plains so some isolated showers and
storms could linger into the late evening. Lows tonight should be
cooler ranging from the upper 50s to the mid 60s with some weak
cold air advection pushing into north central KS.

The upper low is progged to remain over the central plains on
Wednesday with the Pacific front just to the south east of the
forecast area. As a shortwave lifts over the front, additional
showers and storms could move into parts of east central KS. So
have kept some POPs through the evening. Highs Wednesday are not
expected to get out of the 70s with northwest winds bringing some
cooler air into the state. Lows Wednesday night are expected to
fall into the 50s area wide with some clearing and drier air.

.LONG TERM...(Thursday through Tuesday)
Issued at 237 PM CDT Tue May 28 2019

A weak surface ridge is progged to remain over the central plains
for Thursday and Friday. There are some difference in the models
in how they handle the upper energy shearing out. The NAM remains
more defined with the upper low and wants to generate some precip
in the heat of the day Thursday, But the GFS and ECMWF are much
more sheared out with the upper energy. So there might be some
precip, but with much less instability to work with storms do not
look to concerning.

For Saturday through Monday, mid level ridging is expected to
amplify over the southern and central plains. There is some
potential for weak disturbances to move over the top of this ridge
and force some precip. So have chance POPs scattered throughout
the forecast. The warm and humid temperatures are progged to move
back into the area by this time. So high are expected to be in the
80s with lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CDT Tue May 28 2019

An old outflow boundary is expected to gradually lift north
allowing CIGS to improve early this afternoon. TS are likely to
move through and have a TEMPO for the best window of opportunity.
Will amend the forecast as timing the storms become more
apparent. Storms are expected to move east of the terminals by the
early evening. There may be some stratus move in late tonight.
Confidence is marginal but included a tempo for MVFR CIGS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Wolters
Hazardous weather outlook, May 28, 2:44 PM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
244 PM CDT Tue May 28 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-291945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
244 PM CDT Tue May 28 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are expected to develop across central Kansas
around 4 PM and move across east central and parts or northeast
Kansas through 7 PM. In addition to large hail and torrential
rainfall, the storms will be capable of producing a few tornadoes.
Locally heavy rainfall could also lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is the potential for a few isolated storms to develop
across far east central Kansas Wednesday afternoon into early
evening. If any storms are able to develop, they may be strong to
severe.

Flooding on area rivers is likely to persist through the latter
part of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters should be activated this afternoon.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, May 28, 6:40 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          LAWRENCE                38.96N 95.26W
05/28/2019                   DOUGLAS            KS   LAW ENFORCEMENT

            REPORTS OF DAMAGE AND MULTIPLE VEHICLES
            OVERTURNED VIA LAWRENCE POLICE.

&&

JP
Local storm report, May 28, 6:47 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          2 NNE PLEASANT GROVE    38.89N 95.25W
05/28/2019                   DOUGLAS            KS   BROADCAST MEDIA

            SOCIAL MEDIA PHOTOS OF SEVERAL HOMES DAMAGED
            NEAR HIGHWAY 59 BETWEEN PLEASANT GROVE AND
            SOUTH LAWRENCE.

&&

JP
Local storm report, May 28, 6:52 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             1 W BELLEVILLE          39.82N 97.65W
05/28/2019  E1.50 INCH       REPUBLIC           KS   EMERGENCY MNGR

&&

JP
Local storm report, May 28, 6:57 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TORNADO          3 S EUDORA              38.90N 95.10W
05/28/2019                   DOUGLAS            KS   PUBLIC

            MAJOR DAMAGE TO HOMES ALONG 1100 ROAD.
            IMAGES FROM TWITTER.

&&

JP
Local storm report, May 28, 7:17 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     FUNNEL CLOUD     4 ESE SCANDIA           39.77N 97.71W
05/28/2019                   REPUBLIC           KS   EMERGENCY MNGR

            DELAYED REPORT. RADAR ESTIMATED TIME. NO
            REPORTS OF DAMAGE.

&&

JP
Local storm report, May 28, 7:43 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TORNADO          3 N PLEASANT GROVE      38.90N 95.26W
05/28/2019                   DOUGLAS            KS   BROADCAST MEDIA

            VISUAL CONFIRMATION OF LARGE TORNADO ON THE
            GROUND.

0607 PM     TORNADO          LONE STAR               38.87N 95.36W
05/28/2019                   DOUGLAS            KS   EMERGENCY MNGR

            REPORTED ON THE GROUND.

0511 PM     TORNADO          6 S OSAGE CITY          38.55N 95.84W
05/28/2019                   OSAGE              KS   LAW ENFORCEMENT

            ROTATION AND DEBRIS BEING LOFTED FROM
            POSSIBLE TORNADO. RADAR ESTIMATED TIME.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:00 PM CDTSevere Thunderstorm WarningTOPCloud, Republic32 min
May 28, 7:14 PM CDTAreal Flood AdvisoryTOPRepublic3 hr
May 28, 7:30 PM CDTTornado WarningTOPWashington30 min
May 28, 7:36 PM CDTAreal Flood WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie3 hr
May 28, 7:42 PM CDTTornado WarningTOPWashington33 min
May 28, 7:45 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris45 min
May 28, 7:46 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley44 min
May 28, 7:48 PM CDTSevere Thunderstorm WarningTOPClay, Riley42 min
May 28, 7:54 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie31 min
May 28, 8:05 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington40 min
May 28, 8:05 PM CDTTornado WarningTOPClay, Riley40 min
May 28, 8:16 PM CDTAreal Flood AdvisoryTOPRepublic, Washington3 hr
May 28, 8:25 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley65 min
May 28, 8:27 PM CDTSpecial Weather StatementTOPNemaha18 min
May 28, 8:29 PM CDTAreal Flood AdvisoryTOPDickinson3 hr
May 28, 8:37 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Riley, Wabaunsee23 min
May 28, 8:41 PM CDTSevere Thunderstorm WarningTOPLyon49 min
May 28, 8:52 PM CDTSevere Thunderstorm WarningTOPNemaha53 min
May 28, 8:56 PM CDTFlash Flood WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie4 hr
May 28, 9:03 PM CDTFlash Flood WarningTOPLyon, Morris4 hr
May 28, 9:16 PM CDTAreal Flood WarningTOPDickinson, Geary, Morris8 hr
May 28, 9:25 PM CDTAreal Flood WarningTOPJackson, Jefferson, Shawnee, Wabaunsee8 hr
May 28, 9:26 PM CDTTornado WarningTOPNemaha19 min
May 28, 9:35 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha40 min
May 28, 9:42 PM CDTTornado WarningTOPNemaha9 min
May 28, 10:03 PM CDTSpecial Weather StatementTOPDouglas, Osage27 min
May 28, 10:09 PM CDTSevere Thunderstorm WarningTOPBrown19 min
May 29, 12:55 AM CDTAreal Flood WarningTOPLyon, Morris6 hr
May 29, 12:57 AM CDTAreal Flood WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie3 hr
May 29, 1:57 AM CDTRiver Flood WarningTOPNemaha19 hr
May 29, 2:04 AM CDTAreal Flood WarningTOPOsage5 hr
May 29, 2:43 AM CDTAreal Flood WarningTOPDouglas, Jefferson, Osage3 hr
May 29, 5:32 AM CDTAreal Flood WarningTOPJefferson8 hr
May 29, 1:51 PM CDTAreal Flood WarningTOPJefferson8 hr

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.